Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 3, 2020, 7:10 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 7:10 PM MDT (01:10 UTC)
- Expired
- May 3, 2020, 8:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:34 PM MDT | HAIL 1 | 8 Ene Matheson, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
840
WUUS55 KBOU 040110
SVRBOU
COC039-073-040200-
/O.NEW.KBOU.SV.W.0003.200504T0110Z-200504T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
710 PM MDT Sun May 3 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 800 PM MDT.
* At 710 PM MDT, a severe thunderstorm was located near Matheson, or
14 miles southwest of Limon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Limon and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 10406 3928 10400 3924 10342 3901 10359
TIME...MOT...LOC 0110Z 279DEG 28KT 3918 10393
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH1 follow-up statement
461
WWUS55 KBOU 040129
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
729 PM MDT Sun May 3 2020
COC039-073-040200-
/O.CON.KBOU.SV.W.0003.000000T0000Z-200504T0200Z/
Elbert CO-Lincoln CO-
729 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN COUNTIES...
At 729 PM MDT, a severe thunderstorm was located 7 miles southwest of
Limon, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Limon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 10389 3927 10387 3925 10351 3913 10356
TIME...MOT...LOC 0129Z 263DEG 23KT 3921 10381
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:38 PM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 3, 2:38 PM MDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 238 PM MDT Sun May 3 2020 .SHORT TERM...(This evening through Monday) Issued at 146 PM MDT Sun May 3 2020 Latest RAP/HRRR runs still want to initiate showers/thunderstorms over the Cheyenne Ridge and Palmer Divide after 3 pm. A few storms are developing along the northern border in closer to a broad 100+ kt jet stream that northern CA into eastern NE. Most of activity through 8 pm this evening looks like it will be confined to these areas. Temperatures have warmed up into the lower 70s, not enough to break the cap and generate more storms. Sufficient CAPES around to still produce an isolated severe thunderstorm with the best chance along the northern border. Main concerns will be hail to one inch and wind gusts to 60 mph. Outflow boundaries generated by these storms may help get the storms going elsewhere. CAPES over the northeast plains this afternoon, ranging from 500-1000 j/kg, highest over the northeast corner of the state. Models start to enhance the thunderstorms over the northeast plains late this evening and overnight. Better lift develops in the mid and upper levels as an embedded short wave moved across northern. Good shear profile as well, with the models showing stronger thunderstorms developing mainly north and east of Denver from 9pm to 2am, with some lingering activity continuing on the northern border through 6am Monday morning. Weak to moderate mid level QG ascent over the forecast area this evening, weaker ascent after midnight, with moderate subsidence spreading from northwest to southeast across the forecast area on Monday. Late tonight into Monday morning, a cold front will push north to south across the Denver area. Coverage for showers and thunderstorms with be lower. Some low level instability around on Monday, but overall the storms will be weaker as well. .LONG TERM...(Monday night through Sunday) Issued at 146 PM MDT Sun May 3 2020 Flat upper level ridge will be over the western states with a west- northwest flow aloft over Colorado. A cold front that pushes through Colorado Monday should leave dry and stable conditions in its wake. A few models show weak convection forming over the higher terrain Monday evening and Tuesday afternoon. Will have low PoPs for this. If anything forms it should be weak and short lived. Temperatures on Tuesday will be near normal with highs in the upper 60s to lower 70s. The ridge over the western U.S. will slide east across the Central Rockies Wednesday. This will bring warmer temperatures with highs in the mid 70s across northeast Colorado. Surface high pressure over the Northern and Central Plains will cause surface winds to turn southeasterly Wednesday. This could transport enough moisture for convection. With the ridge overhead, any convective development will be battling warm air aloft and subsidence. Thus will keep PoPs on the low side. A ridge over the western U.S. will amplify into Canada Thursday. This ridge will remain nearly stationary through Sunday. A long wave trough will reside over the Great Lakes and eastern Canada during this time frame. For Colorado, this will result in a northwest flow aloft. Models show 2-3 short wave troughs embedded in the northwest flow from Thursday to Sunday. Colorado will be on the edge of the cooler air that each of these trough will bring. Still a good amount of uncertainty on how far western each of these troughs will dig. There should be a cold front sometime Thursday, after this timing any front is difficult. Will have a cooler day for Friday behind the front. For the weekend will keep temperatures at or slightly below normal. This is not a good setup for convection or precipitation. Can't rule out something late next week due to the uncertainty, so will have low PoPs for this. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 146 PM MDT Sun May 3 2020 VFR conditions, with occasional ILS restrictions due to showers and thunderstorms late this afternoon and evening with ceilings 050-060 kft. The best chance of thunderstorms impacting the terminals will be after 8 pm. Northeast to easterly winds this through this evening 10-15 kts, then north northeast overnight. This will partly be due to a combinations of thunderstorm outflow and an eventual cold front that drop across the terminals Monday morning. Northerly winds will persist through the day on Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper
Hazardous weather outlook, May 3, 10:32 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sun May 3 2020 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sun May 3 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe storms may develop this afternoon and evening over the plains especially closer to the Wyoming, Nebraska border. Further south over the plains activity may be more isolated. Hail to one inch in diameter along with wind gusts to 60 mph will be possible. Locally heavy rain will also be possible over the far northeast plains tonight as thunderstorm activity becomes more widespread. Over the higher terrain look for scattered showers and storms this afternoon with gusty winds to 50 mph and small hail. Overnight there will be some accumulating snow above 10000 feet, with amounts ranging from a trace to 3 inches. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances for the upcoming week will be very low. If any storms from, they are expected to be weak. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
In the hours before
Special weather statement, May 3, 3:09 PM MDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Denver CO 309 PM MDT Sun May 3 2020 COZ050-032145- Sedgwick County CO- 309 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEDGWICK COUNTY UNTIL 345 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Venango, or 12 miles southeast of Julesburg, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Sedgwick County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4083 10218 4091 10219 4094 10205 4080 10205 TIME...MOT...LOC 2108Z 262DEG 26KT 4086 10209 BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| May 3, 7:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| May 3, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 43 min |
| May 3, 8:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| May 3, 8:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| May 3, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 3, 8:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 3, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 29 min |
| May 3, 10:19 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 3, 10:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 3, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| May 3, 11:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| May 3, 11:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 3, 11:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington, Weld | 42 min |
| May 3, 11:42 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 33 min |
| May 3, 11:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| May 3, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 25 min |
| May 4, 12:12 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 32 min |
| May 4, 12:28 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| May 4, 2:47 PM MDT | Frost Advisory | BOU | Larimer, Logan, Morgan, Weld | 17 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.